Paracetamol: Practitioner fact sheet

12 June 2003

This fact sheet has been prepared by the Therapeutic Goods Administration to inform health practitioners about the safe use of paracetamol. Similar information has been released to consumers.

  1. Paracetamol has been used in Australia for the relief of pain and fever since the 1950's. It is available in many different forms for adults and children. Common brand names include Panadol, Herron Paracetamol, Panamax, Chemist Own and Dymadon. Most pharmacy chains and supermarkets also have their own 'house brands'.
  2. Paracetamol is safe and effective when taken as directed on the label. However, if taken either in overdose or in amounts that exceed the recommended dose for more than a few days, the unwanted effects can be severe.
  3. Many other medicines also contain paracetamol including medicines for coughs and colds, sinus congestion and period pain. Care should be taken not to double up on paracetamol. The presence of paracetamol is always declared on the front panel of the label.
  4. Paracetamol is generally the medicine of choice for people with chronic pain such as painful osteoarthritis. However, paracetamol should only be used for a long period of time under a doctor's supervision.
  5. Children and adolescents with fever or who are dehydrated or fasting may be at risk of paracetamol toxicity in doses close to the therapeutic dose, particularly where paracetamol is given for more than 48 hours.
  6. The labelling of paracetamol products for use in children includes a warning that paracetamol should not be given to children or adolescents for more than 48 hours unless advised by a doctor.
  7. Liquid paracetamol products for children come in different strengths and product forms such as baby drops and suspensions that are intended for infants and children of different ages and weights. Consumers should be advised to always check the label before measuring the dose and to be careful not to mix up the strengths as certain strengths are only suitable for certain age groups. Always use a metric medicine measure - don't guess the dose.
  8. If an overdose of paracetamol is taken, people should contact the Poisons Information Centre (Phone 131 126) or go to a hospital accident and emergency centre as soon as possible, even if the person who has taken the overdose does not feel ill. This is because the harmful effects of large amounts of paracetamol on the liver are usually delayed - people may feel well for the first day after a paracetamol overdose but become very sick after that. If treatment is given early enough, there are usually no permanent ill-effects.
  9. Tips for consumers on the safe use of paracetamol for all ages:
    • Always follow the directions on the label.
    • Take the recommended dose.
    • Don't take paracetamol for more than a few days at a time unless specifically advised to by a doctor or pharmacist.
    • Don't take more than one medicine containing paracetamol - some cough/cold, sinus and period pain medicines also contain paracetamol - check the label or ask your pharmacist.
    • Always store the medicine in a safe place, out of the reach of children.
    • If an overdose is taken, ring the Poisons Information Centre (131 126) or go to a hospital straight away.
    • If pain persists, see your doctor.
    • For more information ask your pharmacist or doctor.
  10. Tips for consumers on the safe use of paracetamol in infants and children:
    • Make sure you use the right product and strength for the child's age and weight.
    • Make sure you use the right dose for the child's age and weight.
    • Check the dose on the label every time you use the medicine.
    • Don't keep giving paracetamol for more than 48 hours unless specifically advised to by a doctor.
    • Always use a metric medicine measure to measure the dose.
    • Always make sure the bottle cap is secured after use.
    • For more information ask your pharmacist or doctor.

The TGA has published a comprehensive report on non-prescription analgesics, including paracetamol. This report is available on this website.